Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Las Vegas, NV

August 20, 2003Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2003, 1:16 AM PDT for Inyo County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 1:16 AM PDT (08:16 UTC)
Expired
Aug 20, 2003, 3:15 AM PDT
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 8.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
3084 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 200819
FFWVEF
CAC027-201015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 AM PDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 315 AM PDT

* AT 116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 16 MILES EAST OF SHOSHONE...OR
  ABOUT 14 MILES SOUTH OF PAHRUMP...MOVING NORTHEAST AT 20 MPH.

STRONG THUNDERSTORMS OVER THE EXTREME SOUTHEAST PORTION OF INYO 
COUNTY ARE LIKELY PRODUCING HEAVY RAIN...ESPECIALLY ALONG STATE 
ROUTE 178 AND ALONG STATE ROUTE 127 FROM SHOSHONE TO DEATH VALLEY 
JUNCTION. PONDING ON THE ROADWAYS...WATER IN LOW LYING AREAS AND 
WASHES WILL LIKELY BE ENCOUNTERED OVER THE NEXT TWO HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3585 11629 3582 11571 3626 11626 3625 11640

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:00 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 9:00 PM PDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT TUE AUG 19 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE MIDDLE OF THE
WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. DRIER CONDITIONS WILL BEGIN TO MOVE OVER THE AREA
ON FRIDAY.

&&

.SHORT TERM...SOUTHERLY FLOW OVER THE CWA DURING THE DAY BROUGHT AN
INCREASE IN MOISTURE ACROSS THE AREA AND PROVED TO MAKE FOR A BUSY
AFTERNOON. CONVECTION SLOWLY DECREASING WITH MOST ACTIVE AREAS BEING
MOHAVE COUNTY AND NORTHERN LINCOLN COUNTY ATTM.  ALTHOUGH IT APPEARS
THAT FLOODING WILL NOT BE A PROBLEM DURING THE NIGHT...VARIOUS
BOUNDARIES MAY KEEP CONVECTION GOING WELL INTO THE NIGHT AND WILL
NEED TO WATCH PRECIPITATION TOTALS. HAVE EXTENDED FLASH FLOOD WARNING
FOR LAS AREA UNTIL 1030 TO ALLOW FOR WATER TO MOVE THROUGH THE CITY.
QUESTION BECOMES HOW ACTIVE WILL WEDNESDAY BE. BRIEF LOOK AT 00Z
ETA...SHOWS STRONG VORT LOBE ROTATING FROM SOUTHERN ARIZONA OVER
SOUTHEAST NEVADA BY 00Z THURSDAY WITH LIS AROUND -1. HOWEVER WITH
TODAYS CONVECTION AMS MAY STABILIZE SOMEWHAT ESPECIALLY OVER
SOUTHERN NEVADA/NORTHWEST ARIZONA WITH 00Z ETA LEANING THIS
DIRECTION. BELIEVE THAT FOCUS OF CONVECTION WILL TREND A LITTLE
FURTHER NORTH AND POSSIBLY WEST ON WEDNESDAY WITH ACTIVITY ON THE
PERIPHERY ON THE VORT LOBE...BUT OVERALL NOT LOOKING AT CHANGING POP
GRIDS MUCH ATTM. WILL DISCUSS WITH MID CREW. HAVE NOT LOOKED AT MUCH
BEYOND THIS AS STILL CLEANING UP FROM EVENING ACTIVITY.  FOR NOW
CURRENT TRENDS OF THE FORECAST LOOK GOOD...SO NO UPDATES ATTM.

&&

.LAS...FLASH FLOOD WARNING UNTIL 1030 PM FOR CENTRAL CLARK COUNTY.
PLEASE SEE THE LATEST STATEMENT FOR DETAILS.
&&

JENSEN
Hazardous weather outlook, Aug 19, 7:00 AM PDT, 18 hours 16 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 AM PDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH
A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND
THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE
STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE
FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY
PASS OVER THE SAME LOCATION.

In the hours before

Local storm report, Aug 19, 9:06 PM PDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0906 PM PDT TUE AUG 19 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    SUMMERLIN                 NV   FLASH FLOOD
08/19/03   CLARK

0520 PM    SUMMERLIN                 NV   FLASH FLOOD
08/19/03   CLARK

0504 PM    SUMMERLIN                 NV   FLASH FLOOD
08/19/03   CLARK

0455 PM    SUMMERLIN                 NV   FLASH FLOOD
08/19/03   CLARK

0440 PM    SANDY VALLEY              NV   FLASH FLOOD
08/19/03   CLARK

0420 PM    SUMMERLIN                 NV   WIND DAMAGE
08/19/03   CLARK

0415 PM    SUMMERLIN                 NV   60 MPH WIND GUST
08/19/03   CLARK

0400 PM    SUMMERLIN                 NV   0.75 IN HAIL
08/19/03   CLARK

0345 PM    SUMMERLIN                 NV   1.25 IN HAIL
08/19/03   CLARK

0342 PM    SUMMERLIN                 NV   WIND DAMAGE
08/19/03   CLARK

HARRISON
Local storm report, Aug 19, 9:08 PM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0908 PM PDT TUE AUG 19 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK

0520 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK

0504 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK

0455 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK

0440 PM    SANDY VALLEY              NV   FLASH FLOOD
08/19/03   CLARK

0420 PM    LAS VEGAS                 NV   WIND DAMAGE
08/19/03   CLARK

0415 PM    LAS VEGAS                 NV   60 MPH WIND GUST
08/19/03   CLARK

0400 PM    LAS VEGAS                 NV   0.75 IN HAIL
08/19/03   CLARK

0345 PM    LAS VEGAS                 NV   1.25 IN HAIL
08/19/03   CLARK

0342 PM    LAS VEGAS                 NV   WIND DAMAGE
08/19/03   CLARK

HARRISON
Local storm report, Aug 19, 9:30 PM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0930 PM PDT TUE AUG 19 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK                          AT GOWAN AND HIGHWAY 95
                                          NUMEROUS HOUSES FLOODED

0520 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK                          HIGHWAY 95 BETWEEN JONES
                                          AND RAINBOW WITH WATER OVER
                                          NORTH AND SOUTH BOUND
                                          LANES.

0504 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK                          BUFFALO COMPLETELY FLOODED
                                          BETWEEN SMOKE RANCH AND
                                          CHEYENNE. EVERY EAST WEST
                                          STREET FLOODED WITH WATER
                                          1 TO 2 FEET DEEP.

0455 PM    LAS VEGAS                 NV   FLASH FLOOD
08/19/03   CLARK                          WATER TO 4 FEET DEEP AT
                                          GOWAN AND RAINBOW.

0440 PM    SANDY VALLEY              NV   FLASH FLOOD
08/19/03   CLARK                          ESTIMATED 2 FEET OF WATER
                                          FLOODING ROADS.

0420 PM    LAS VEGAS                 NV   WIND DAMAGE
08/19/03   CLARK                          SEVERE WIND GUST KNOCKED
                                          DOWN FENCE AND TREE
                                          LIMB.

0415 PM    LAS VEGAS                 NV   60 MPH WIND GUST
08/19/03   CLARK

0400 PM    LAS VEGAS                 NV   0.75 IN HAIL
08/19/03   CLARK

0345 PM    LAS VEGAS                 NV   1.25 IN HAIL
08/19/03   CLARK

0342 PM    LAS VEGAS                 NV   WIND DAMAGE
08/19/03   CLARK                          TREE DOWN AT GOWAN AND
                                          DURANGO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:25 AM PDTFlash Flood WarningVEFInyo2 hr
Aug 20, 2:55 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.